QUESTION: I recently read in your column that aspirin might reduce the effects of solar ultraviolet rays. I’m skeptical. I take a full-strength aspirin every day because I don’t like the medications my cardiologist recommends. She doesn’t argue.
Despite that, I burn very easily. I also have skin cancer and a lot of precancerous lesions. Those may be due, in part, to my misspent youth when I got absolutely broiled every year. Perhaps I am an exception, but people shouldn’t rely on aspirin to prevent sun damage.
ANSWER: There are a number of compounds that can reduce the risk of ultraviolet skin damage when taken orally. These include aspirin, blackberry extract and luteolin (Journal of Investigative Dermatology, January 2021; Toxicology and Applied Pharmacology, April 1, 2015; Molecular Medicine Reports, September 2016).
None of these will substitute for conscientious sunscreen use and common sense. Wearing protective clothing and staying out of the midday sun are the foundation of skin protection. That’s especially true for someone like you, who is so sensitive to sun damage.
QUESTION: Since I started using Trelegy for my asthma, my voice has been hoarse. I also feel hungry more often. Do other Trelegy users complain about these problems?
ANSWER: The powerful corticosteroid (fluticasone) in Trelegy is known to cause hoarseness (dysphonia) as a relatively common side effect. (In addition to fluticasone, Trelegy contains umeclidinium and vilanterol.)
You are not alone. Other readers have also reported hoarseness with inhaled steroids: “I’ve been hoarse every day since I started using the Trelegy Ellipta inhaler. It’s definitely to blame.”
Other inhalers that are associated with hoarseness because of the inhaled corticosteroid include Advair (fluticasone, salmeterol), Breo (fluticasone, vilanterol) and Symbicort (budesonide, formoterol).
Another common complication of inhaled steroids is thrush. This yeast infection can occur in the mouth and throat. Corticosteroids can also increase appetite.
QUESTION: I take metoprolol, isosorbide and losartan for high blood pressure. No one warned me that my eyedrops (timolol) could add to the blood pressure-lowering effects of these medicines. I can hardly function after I take my BP drugs and then put in my eyedrops. I have nearly passed out several times. Is this combination risky?
ANSWER: Yes! You are taking a beta blocker (metoprolol) to lower your blood pressure along with other antihypertensive medications. The timolol in your glaucoma eyedrops is also a beta blocker. That could lead to low blood pressure, dizziness and falls (BMJ, April 22, 2006).
Ask your eye doctor to show you the tissue press method for applying your eyedrops (Clinical & Experimental Ophthalmology, January 2020). After putting in the drops, close your eyes and press a crumpled tissue on the eye for a couple of seconds to absorb excess liquid. This reduces the amount of timolol your body absorbs.
The best way to deal with this problem is not to take two beta blockers. There are other options for both high blood pressure and glaucoma. Talk with your doctors and see if one is willing to switch you to a different drug.
In their column, Joe and Teresa Graedon answer letters from readers. You can email them via their website: www.PeoplesPharmacy.com.
© 2021 King Features Syndicate Inc.